Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 29, 2006, 7:40 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2006, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 29, 2006, 8:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 292340 SVRCHS SCC019-029-300045- /O.NEW.KCHS.SV.W.0178.060729T2340Z-060730T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 740 PM EDT SAT JUL 29 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 845 PM EDT * AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RAVENEL TO 7 MILES NORTHWEST OF BENNETTS POINT...MOVING EAST SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ADAMS RUN... RAVENEL...BENNETTS POINT... MEGGETT...HOLLYWOOD... YONGES ISLAND... EDISTO ISLAND... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3284 8024 3263 8064 3245 8032 3271 7999 $$
2 follow-up statements
000 WWUS52 KCHS 300010 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 810 PM EDT SAT JUL 29 2006 SCC019-029-300045- /O.CON.KCHS.SV.W.0178.000000T0000Z-060730T0045Z/ CHARLESTON SC-COLLETON SC- 810 PM EDT SAT JUL 29 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CHARLESTON AND COLLETON COUNTIES... AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOLLYWOOD TO 6 MILES... MOVING EAST SOUTHEAST AT 25 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS RUN...BENNETTS POINT...EDISTO ISLAND...HOLLYWOOD...KIAWAH ISLAND... MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND YONGES ISLAND. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3282 8027 3254 8055 3246 8040 3261 8001 $$
000 WWUS52 KCHS 300043 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 844 PM EDT SAT JUL 29 2006 GAC029-300054- /O.EXP.KCHS.SV.W.0179.000000T0000Z-060730T0045Z/ BRYAN GA- 844 PM EDT SAT JUL 29 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BRYAN COUNTY WILL EXPIRE AT 845 PM EDT... AT 842 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3193 8137 3186 8138 3175 8118 3184 8114 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:40 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 29, 3:40 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT SAT JUL 29 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...CONVECTION HAS ALREADY INITIATED AHEAD OF THE SEABREEZE BOUNDARY IN BERKELEY AND DORCHESTER COUNTIES. ADDITIONAL THUNDERSTORMS WILL DEVELOP...AS SEABREEZE SLOWLY MOVES INLAND AND THE UPPER SHORTWAVE OVER THE TENNESSEE VALLEY PROGRESSES TOWARD THE COAST. HAVE INCREASED POPS TO LIKELY ALONG THE FAR INLAND SECTIONS OF THE CWA IN ANTICIPATION OF INTERACTIONS BETWEEN UPSTREAM CONVECTIVE BOUNDARIES AND THE SEABREEZE FRONT LATER THIS AFTERNOON AND EVENING. CHANCE POPS WILL BE MAINTAINED FOR THE REMAINDER OF THE FORECAST AREA. LAPS ANALYSIS IS SHOWING BEST INSTABILITY IN THE SOUTH CAROLINA COUNTIES...WITH CAPES CURRENTLY ABOVE 3000 J/KG. HOWEVER...WITH MOISTURE CONVERGENCE INCREASING TO THE SOUTHWEST AROUND VALDOSTA GEORGIA...AFTERNOON CONVECTION STILL QUITE POSSIBLE IN THE SOUTHERN CWA. UPPER SHORTWAVE WILL MOVE THROUGH THE AREA TONIGHT...THUS CHANCE POPS WILL CONTINUE OVERNIGHT FOR ALL ZONES. UPPER TROUGH WILL REMAIN OVER THE SOUTHEAST STATES ON SUNDAY. HAVE CONTINUED CHANCE POPS UNTIL SUNDAY NIGHT...WHEN THE AXIS OF THE TROUGH MOVES OFFSHORE. HAVE ALSO BROUGHT DOWN MAX TEMPS SEVERAL DEGREES ON SUNDAY INTO THE LOWER 90S. && .LONG TERM /MONDAY THROUGH SATURDAY/...HIGH PRESSURE ALOFT REBUILDS OVER THE SOUTHEAST ON MONDAY. THE CWA WILL REMAIN BETWEEN THE ATLANTIC SURFACE RIDGE OFFSHORE AND PERSISTENT SURFACE TROFFINESS ALONG THE EAST COAST. THIS PATTERN SHOULD ALLOW SEABREEZE TO DEVELOP AND MOVE INLAND EACH DAY...WITH THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS. HAVE FOLLOWED TYPICAL SUMMERTIME PATTERN AND INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. NO MAJOR CHANGES WERE MADE TO THE PREVIOUS EXTENDED FORECAST SINCE MOST EFFORTS WERE FOCUSED ON SHORT TERM DEVELOPMENTS. KEPT TEMPERATURES AND DEWPOINTS CLOSE TO HPC GUIDANCE...WITH HIGHS NEXT WEEK RANGING FROM THE LOWER TO MID 90S. && .MARINE...WE THINK THE TYPICAL DIURNAL FLUCTUATIONS WILL CONTINUE WITH THIS SOUTH TO SOUTHWEST FLOW PATTERN FOR MUCH OF THIS FORECAST CYCLE. WILL INITIALIZE WITH 15 TO 20 KNOTS TONIGHT MOST WATERS AND TREND UP FOR SUN NIGHT WITH 20 KNOTS IN OUR OUTER GEORGIA WATERS AND 15 TO 20 KNOTS ELSEWHERE. WE MAY NEED A SCA IF GFS TRENDS PAN OUT...BUT HAVE NOT COMPLETELY SOLD OUT ON SUCH A STRONG JETTING SOLUTION OFF THE GEORGIA COAST QUITE YET. && .AVIATION...VFR CONDITIONS THROUGH THE FORECAST PERIOD. HAVE MENTION OF VCTS THROUGH 00Z AS CURRENT RADAR IS SHOWING SOME SHOWERS DEVELOPING TO THE NORTH AND WEST OF CHS TERM. MODELS SHOW CHS WITH MORE INSTABILITY AS SAVANNAH WILL STAY CAPPED UNTIL LATE AFTERNOON. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 79/24/REV
Hazardous weather outlook, Jul 29, 10:38 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1038 AM EDT SAT JUL 29 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-301000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1038 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. MANY OF THE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF PENNY OR LARGER. REFER TO THE SEVERE WEATHER OUTLOOK FOR ADDITIONAL DETAILS. .HEAT INDICES...HIGHS IN THE MID TO UPPER 90S WILL LEAD TO HEAT INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 29, 6:49 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
649 PM EDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG HAMPTON 32.88N 81.13W
07/29/2006 HAMPTON SC LAW ENFORCEMENT
COUNTY WARNING POINT REPORTS WIDESPREAD TREES DOWN ACROSS
THE COUNTY AND POWER OUTAGES.
&&
24Special weather statement, Jul 29, 7:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 700 PM EDT SAT JUL 29 2006 GAZ101-292330- EFFINGHAM- 700 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 730 PM EDT... AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 6 MILES WEST OF COLDBROOK...OR ABOUT 11 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS WILL AFFECT AREAS IN AND AROUND...RINCON THROUGH 730 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 7:03 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 703 PM EDT SAT JUL 29 2006 SCZ044-292330- DORCHESTER- 703 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 730 PM EDT... AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED OVER GETTYSVILLE...OR ABOUT 12 MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 10 MPH. THIS WILL AFFECT AREAS IN AND AROUND GETTYSVILLE...THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 7:18 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 718 PM EDT SAT JUL 29 2006 SCZ043-044-048>050-292345- BEAUFORT-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON- 718 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...CHARLESTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 745 PM EDT... AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF SHELDON TO 2 MILES NORTHEAST OF CLUBHOUSE CROSSROADS...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF YEMASSEE TO 10 MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...ADAMS RUN...ASHEPOO...BENNETTS POINT...DALE...DELEMAR CROSSROADS...GARDENS CORNER...GREEN POND...HOLLYWOOD...JACKSONBORO... MEGGETT...RAVENEL...SHELDON AND YONGES ISLAND THROUGH 745 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 29, 7:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
720 PM EDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO HINESVILLE 31.85N 81.60W
07/29/2006 LIBERTY GA TRAINED SPOTTER
SPOTTER WITNESSED A CAR WITH PEOPLE ONBOARD PICKUP UP IN
A ROTATING FASHION 6 FT IN THE AIR AND THEN DROPPED...
DAMAGING THE CAR. THE FAMILY INSIDE THE CAR WAS SHAKEN UP
BUT NOT APPARENTLY INJURED.
0710 PM TSTM WND DMG RINCON 32.30N 81.24W
07/29/2006 EFFINGHAM GA AIRPLANE PILOT
2 LARGE TREES DOWN ACROSS ROADS IN RINCON
0715 PM HAIL RINCON 32.30N 81.24W
07/29/2006 E1.00 INCH EFFINGHAM GA AIRPLANE PILOT
QUARTER SIZE HAIL FALLING
&&
24Special weather statement, Jul 29, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 727 PM EDT SAT JUL 29 2006 SCZ044-050-300000- CHARLESTON-DORCHESTER- 727 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON COUNTY THROUGH 800 PM EDT... AT 727 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF DELEMAR CROSSROADS TO PARKERS FERRY...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...ADAMS RUN...DELEMAR CROSSROADS...HOLLYWOOD AND RAVENEL THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:35 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 55 min |
| Jul 29, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 53 min |
| Jul 29, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 65 min |
| Jul 29, 6:24 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 51 min |
| Jul 29, 6:48 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| Jul 29, 7:14 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 31 min |
| Jul 29, 7:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 40 min |
| Jul 29, 7:56 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.